This week I am going to examine the many side effects of dexamethasone--and what we as patients can do to help minimize them.
In my first book, "Living with Multiple Myeloma," I feature a chapter titled, "Demon Dex." Here's an excerpt:
Dexamethasone is the generic name for Decadron, a powerful corticosteroid. The good news is that it is inexpensive--and it works! Dexamethasone can be used to fight myeloma by itself, or in combination with other drugs.
The bad news is that Dexamethasone comes complete with a long laundry list of possible side effects. A very long list! Possible cardiac arrest, arrhythmias, cardiac enlargement, congestive heart failure, blood clots, impaired wound healing, hair loss, fluid retention and weight gain, weight loss, abdominal distention, loss of muscle mass, abnormal fat deposits, decreased resistance to infection and osteoporosis to name just a few...
Many dex-related side effects can be annoying. Some may even put your life at risk.
Two months into my treatment in 2007, I developed a pulmonary embolism and was forced to spend a week in the hospital. I have been forced to take prescription blood thinners daily ever since.
Most patients who use dexamethasone over long periods of time experience muscle wasting, retain water and begin to develop extra belly fat. Not what you want to experience when you are an aging 56-year-old trying to maintain a positive body image! And did I mention possible hair loss, a hoarse, raspy sounding voice, insomnia, extreme mood swings and feelings of anger and rage?
But as I wrote above, dexamethasone works. It enhances the performance of all three of the novel therapy agents: Thalomid, Revlimid and Velcade. Most patients take dexamethasone in pill form. Some patients receive dex by IV along with Velcade. But more often it is taken orally, especially now that many patients are taking Sub Q Velcade.
A day doesn't go by that I don't receive one or more emails or comments complaining about dexamethasone-associated side effects. Not taking dex isn't an option for most of us. It is too important to our therapy results to drop--at least at first.
So what can we do about it? How can we minimize dexamethasone-related side effects? See if any of the suggestions on this list help you:
- Accept it. You can hate taking dex. But for most of us, the benefits outweigh the risks.
- You may be able to minimize insomnia the first night by taking dex right before bedtime.
- Since most patients experience side effects for two or three days after using dex, taking an Ativan tablet on nights two and three works for me!
- Try to time activities to correspond with your dexamethasone cycle. I know a patient who loves taking dex because it reduces pain and inflammation in her joints, and the "upper affect" helps keep her active for two days. "I can clean my whole house and have energy left over!" she exclaimed. So take advantage of your side effects whenever possible. Can't sleep? Read that book you hoped to find time for. All wound-up and feeling energetic? Clean the garage or those overstuffed closets. Get the idea?
- Experiment with your dosing schedule. Of course, as is true with all medicines, changes in dose and schedule should be discussed with your doctor. Maybe my "before bedtime" tip doesn't work well for you. Doctors don't seem to care how you do it, as long as you take 40 milligrams of dex weekly. So maybe taking two or three 4-milligram pills daily works better. Or 20 milligrams on Tuesday and 20 milligrams on Thursday or Friday.
- Watch what you eat. Taking dexamethasone can raise your blood sugar dramatically. So don't eat a lot of sweets or other high carbohydrate foods the day after you take it.
Hopefully, realizing how important dex is to your lifesaving therapy regimen will help you deal with the unwanted side effects. But if things get out of hand, ask your doctor if you might be able to reduce your dose--or stop using dex altogether. Research shows dex loses its effectiveness over time. So if it has been a year or more since you started taking dex, asking your doctor to drop it may make sense.
Embrace the challenge and try and find ways to co-exist with "demon dex." Your life may depend on it!
Feel good and keep smiling!